Hail, De Witt
- When
- October 24, 11:05 AM CST
- Where
- De Witt County, 3 mi S of Clinton
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.100, -88.950
21 thunderstorm wind, 3 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 24, 9:41 AM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1041 AM CDT WED OCT 24 2001 WILL UPDATE ZONES AFTER 11 AM...MAKING TIMING ADJUSTMENTS TO PCPN. ALSO...WILL NEED TO ADJUST SKY COVER AND TEMPS IN MOST LOCATIONS AS FRONTAL BOUNDARY IS ALREADY THRU WRN PTNS OF CWA FROM PIA TO JACKSONVILLE. .ILX...NONE. BYRD
ILZ027>031-036>038-040>057-061>063-066>068-071>073-241800- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1124 AM CDT WED OCT 24 2001 ...OUTBREAK OF SEVERE THUNDERSTORMS...AND POSSIBLY A FEW TORNADOES OVER PARTS OF CENTRAL AND SOUTHEASTERN ILLINOIS THIS AFTERNOON... A STRONG COLD FRONT...CURRENTLY EXTENDING FROM JUST WEST OF CHICAGO TO WEST OF SPRINGFIELD TO ST LOUIS...IS FORECAST TO PUSH ACROSS CENTRAL ILLINOIS THIS AFTERNOON. UNSEASONABLY WARM AND HUMID AIR WAS PREVALENT AHEAD OF THE COLD FRONT THIS MORNING. AS THE FRONTAL BOUNDARY PLOWS INTO THE WARM AND UNSTABLE AIR MASS...THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY...THIS AFTERNOON. THE PRIMARY THREAT TIME APPEARS TO BE FROM NOW UNTIL 600 PM THIS EVENING. PRESENT INDICATIONS SUGGEST AREAS ALONG AND EAST OF A BLOOMINGTON TO ST. LOUIS MISSOURI LINE HAVE THE GREATEST THREAT FOR LARGE HAIL AND DAMAGING WINDS...ALONG WITH THE POSSIBILITY FOR TORNADOES. AREAS WEST OF THIS LINE MAY SEE LARGE HAIL WITH SOME OF THE STRONGER STORMS EARLY THIS AFTERNOON. SPOTTER ACTIVATION WILL BE REQUIRED INTO THE LATE AFTERNOON HOURS. STAY TUNED FOR FURTHER UPDATES ON THIS SEVERE WEATHER THREAT ACROSS CENTRAL ILLINOIS TODAY. BYRD
The Lincoln radar (KILX), 33 km away, was scanning. The volume nearest the first event began at 17:03 UTC.
21 thunderstorm wind, 3 hail, 3 tornado. Local standard time, as filed.
Thunderstorm winds blew down numerous large tree limbs as well as several power lines. Also, three miles north of Illiopolis an empty grain bin was blown over.
Numerous tree limbs and power lines were blown down. A power pole was snapped off in Warrensburg.
Several trees and power lines were blown down in Clinton. Also, an apartment building sustained minor roof damage and a small shed was destroyed.
A tornado briefly touched down in a field. No injuries or damage were reported.
Several large trees were blown down just north of Pana.
An eyewitness reported that the tornado touched down on the southwest side of Monticello and traveled to the north northeast across town. It blew down numerous trees near the golf course then destroyed a storage building. In this area the tornado intensified to F2 Intensity (wind speeds of 120 to 130 mph) taking the roof of a church completely off and blew it into the roof of a nearby 2 story apartment building. The apartment building suffered severe damage and has been deemed uninhabitable. A farm implement building/business, which was close to 200 feet in length, had roughly three quarters of the building destroyed. Damage for this building was estimated at nearly $2 million, as several combines inside were severely damaged or destroyed. Debris from the building was thrown into a nearby power substation, causing a complete power outage to the town of 5,000 residents as well as neighboring communities. The tornado appeared to have lifted off the ground and stayed at tree top level for the remainder of its life through the town producing F0 damage. Numerous trees had the tops broken off and several large trees were uprooted. Once outside of town it did touch down briefly once more, damaging the roof of one home and destroying several outbuildings and a garage of another homestead about a mile north northeast of town. In this location, several 2 inch by 6 inch pieces of lumber from one of the machine sheds had shot through patio doors into the home. No injuries were reported due to the tornado. Damage is estimated around $2.2 million.
Several trees were blown down. Two semis were blown over, one on Interstate 57 near Rantoul and another one on I-57 near Thomasboro. No injuries were reported. A mobile home and an apartment building sustained minor damage due to fallen trees in Rantoul. Also, a C-130 plane at the Rantoul Aerospace Museum was completely turned around by the storm but wasn't damaged.
Several trees were blown down countywide. Also, three miles southeast of Shelbyville, a power pole was snapped off. Seven miles south southeast of Shelbyville an empty grain bin was blown over. The grain bin was blown a couple of hundred yards into a field.
Several trees and power lines were blown down in town.
The tornado initially touched down just west of the intersection of Interstates 57 and 74. An animal hospital sustained minor damage to some free standing brick walls. Moving east northeast from this location, a semi was blown over on the clover leaf of the Interstate intersection. The driver did not sustain any injuries. To the east of the intersection, a fabrication business was destroyed with the entire building having collapsed and a 30 foot section of the front wall was pushed back towards the rear of the building. Two occupants of the business sustained minor injuries. One sustained a broken hand and numerous cuts and bruises and the other occupant had a minor bump on his head. Another building behind this business sustained major damage. The tornado then crossed a field into a small subdivision. A duplex sustained major damage when the western half of it was destroyed. Further down several homes sustained minor roof damage, with the exception of one home which had part of its roof ripped off. Numerous trees and several power lines were blown down as well. Damage was estimated around $500,000.
Widespread wind damage occurred, especially in an area from Mattoon to Charleston. Numerous trees, tree limbs, and power lines were blown down. In Mattoon, the roof of a car wash was blown off. In Charleston, several of the fallen trees landed onto unoccupied cars at Eastern Illinois University and a couple of windows were blown out on the gym. One store in town sustained roof damage when an air conditioning unit was blown over. A semi was blown over on I-57 east of Mattoon. No injuries were reported.
Thunderstorm winds caused considerable damage throughout Douglas county, though the most intense damage occurred in a swath from Arcola to Hindsboro. Numerous trees, tree limbs, power poles, and power lines were blown down countywide. A 20 foot section of bleachers at the Arcola high school were blown onto the track. A metal roof from a lumber yard was blown off. Several sheds, grain bins, campers, and boats were destroyed between Arcola and Hindsboro. Also, two semis were blown over on I-57, one near Tuscola and one near Arcola. No injuries were reported.
Thunderstorm winds blew down numerous trees, tree limbs, and power lines countywide. In Georgetown, the community center sustained moderate roof damage when a 120 foot by 100 foot section was blown apart. In Rossville, several outbuildings sustained minor to moderate damage. In Danville, the roof of a business was blown off. Also, several homes sustained minor damage in Westville, Sidell, and Georgetown.
A large tree was blown down on Illinois Route 130 at the junction with Hazel Dell Road.
Several power poles were blown down as well as trees and tree limbs. Also, a semi was blown over on Illinois Route 1, seven miles north of Paris. No injuries were reported.
Several trees, tree limbs, and power lines were blown down. One tree fell onto a house in Flora causing minor damage.
An unoccupied mobile home was overturned and several trees were uprooted.
Several trees and power lines were blown down.
Numerous power lines and tree limbs were blown down.
Several tree limbs and power lines were blown down. Also, a couple of grain bins were blown over in Calhoun.
Numerous trees, tree limbs, and power lines were blown down countywide. In Bridgeport, four homes sustained minor damage due to fallen trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyThe tornado archive for Illinois, 2001Warnings in Illinois, October 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5272289, 5272290, 5272293, 5272291, 5272292, 5272381, 5272294, 5272382, 5272380, 5272295, 5272379, 5272383, 5272384, 5272296, 5272385, 5272434, 5272436, 5272435, 5272437, 5272439, 5272438, 5272523, 5272524, 5272521, 5272522, 5272525, 5272526.